- Table of ContentsPrint
- Vyvanse Abuse
- Signs and Symptoms of Vyvanse Abuse
- Long-term Effects of Vyvanse Abuse
- Vyvanse Overdose
- Vyvanse Statistics
- Find Treatment for Vyvanse Abuse
Vyvanse, also known in its generic form as lisdexamfetamine, is a medication used for the treatment of attention deficit hyperactivity disorder (ADHD) in children and adults. The Food and Drug Administration (FDA) has also approved it for treatment of binge eating disorder in adults 1.
Vyvanse is a stimulant medication, meaning that it speeds up brain activity. Vyvanse can improve attention and focus in individuals with ADHD, but it can also produce euphoria, increase energy, and suppress appetite 2. Many people abuse Vyvanse for recreational, academic, or weight loss reasons 2. Additionally, stimulant use results in physical effects. These include 2,3:
- Elevated heart rate.
- Increased blood pressure.
- Constriction of blood vessels.
- Increased body temperature.
Vyvanse is a safe medication when taken as prescribed by a physician. However, it can also be addictive when misused or abused. Vyvanse is classified by the FDA as a Schedule 2 drug, the classification given to prescription medications that have high potential for abuse and addiction 4.
Misuse and abuse of Vyvanse and other prescription drugs occurs when these drugs are used in a way other than indicated by a physician. This includes:
Track Your Medications
A surprising number of young people are able to obtain prescription stimulant medications to treat ADHD even without a doctor's recommendation. This is a serious issue that may lead to widespread abuse. But where do people acquire their drugs?
A 2016 Recovery Brands survey revealed that the majority of young adults 18 to 28 years old get ahold of their prescription stimulants used to treat ADHD by means of their companions.
Almost 20.5% get access to them from family, almost 20% through students they know, and merely 14.8% via a dealer.
People who have a prescription are advised to track their doctor-prescribed ADHD stimulant medications in order to protect young people in their lives from taking their medications and facing the consequences of substance abuse.
- Taking more Vyvanse than prescribed.
- Taking Vyvanse more often than directed.
- Taking Vyvanse for longer than prescribed.
- Mixing Vyvanse with other drugs.
- Taking Vyvanse without a prescription.
There are several reasons people may abuse Vyvanse. These include:
- As a study aid or to improve school performance.
- To suppress appetite for weight loss purposes.
- To produce euphoria or to get “high.”
Abusing Vyvanse can lead to complications and increase the risk of the following:
- Tolerance, or the need for increasing doses to achieve the desired effects.
- Physical dependence, which means that the body only functions normally with the presence of Vyvanse.
- Addiction, a progressive condition characterized by continued Vyvanse use despite negative consequences.
- Overdose, which can be fatal if untreated.
Signs and Symptoms of Vyvanse Abuse
It’s important to educate yourself on the signs and symptoms of Vyvanse abuse or addiction. There are many observable signs that someone may be abusing this stimulant medication.
Some physical and emotional signs of Vyvanse intoxication or abuse may include 1,2,3:
- Dilated pupils.
- Mood swings.
- Increased confidence.
- Increased energy and alertness.
- Rapid speech.
- Excessive sweating.
- Impaired judgment.
- Nausea or vomiting.
- Withdrawal symptoms (depression, fatigue, sleep problems, etc.).
Additionally, some common behavioral signs of Vyvanse abuse or addiction include 5,6:
- Failure to control Vyvanse use.
- Continued Vyvanse use despite interpersonal, physical, or psychological consequences.
- Persistent use resulting in a failure to fulfill obligations at home, school, or work.
- Use of larger amounts or for longer than originally intended.
- Spending a great deal of time to obtain and use Vyvanse, as well as recover from its effects.
- Intense cravings for Vyvanse.
- Using Vyvanse in a dangerous situation, such as before or while driving a car.
- Tolerance, or a diminished effect when the same amount is used.
When Vyvanse is taken in particularly high doses, which commonly occurs in users who have developed a high tolerance, hyperthermia, or a dangerously high body temperature, and an irregular heartbeat can occur 7. A user can also experience seizures or heart failure if large amounts of Vyvanse are abused, and sudden death can occur in those who have a pre-existing heart condition 7,8.
If you or someone you love needs help quitting Vyvanse, call the helpline at 1-888-744-0069 for assistance in finding treatment.
Long-term Effects of Vyvanse Abuse
Long-term Vyvanse abuse can have several harmful consequences and can cause significant impairment and distress in a user’s life. Chronic Vyvanse abuse can lead to malnutrition, due to suppressed appetite, paranoia, and psychosis 2,7. Other long-term effects may vary depending on the method of abuse.
Intranasal users may experience the following effects 6:
- Perforated nasal septum.
- Nasal bleeding.
Further, intravenous users are at risk for the following 2,6:
- Collapsed veins.
- Track lines.
- Contracting HIV or hepatitis viruses.
- Infection of heart lining.
- Blocked blood vessels, due to insoluble fillers in pills.
In addition to the aforementioned consequences, some possible lifestyle complications may include:
- Legal problems (possession without a prescription, D.U.I., etc.).
- Child neglect.
- Interpersonal problems, such as conflicts and divorce.
- Suspension or expulsion from school.
- Job loss.
- Excessive absences.
- Impaired work or school performance.
- Financial problems.
An overdose on Vyvanse can occur when someone takes more than the recommended dose. Symptoms of a Vyvanse overdose can include 1:
- Panic attacks.
- Profound confusion.
- Visual or auditory hallucinations.
- Increased respiratory rate.
- Uncontrollable shaking.
- Extreme muscles weakness.
- Dangerously fast or irregular heartbeat.
If you suspect that you or another person has overdosed on Vyvanse, immediately call 911 and wait for medical attention to arrive. Do not attempt to approach a person who is manic or psychotic.
Use of prescription drugs, including stimulants such as Vyvanse, for non-medical purposes is a serious and growing health problem in the United States. Vyvanse or prescription stimulant statistics include 9,10:
- In 2014, an estimated 1.6 million people aged 12 or older (0.6% of the population) used prescription stimulants for non-medical reasons.
- About 406,000 people (1.2% of the population) between the ages of 18 and 25 abused prescription stimulants in 2014.
- Approximately 5% to 10% of high school students and 5% to 35% of college students misuse or abuse prescription stimulants.
These statistics reveal that prescription stimulant misuse and abuse is common in the U.S. and that the number of people misusing and abusing stimulants has been increasing in recent years.
Find Treatment for Vyvanse Abuse
If you or someone you love suffers from problematic Vyvanse abuse, call 1-888-744-0069 to speak to a treatment support specialist about rehabilitation options.
- Medline Plus. (2016).
- National Institute on Drug Abuse. (2016).
Stimulant ADHD Medications: Methylphenidate and Amphetamines.
- Mayo Clinic Staff. (2014).
- Drug Enforcement Administration. (n.d.)
- Substance Abuse and Mental Health Services Administratin. (2015).
Substance Use Disorders.
- American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.
- Volkow, N. D. (2011). National Institute on Drug Abuse. Research Report Series. Prescription Drugs: Abuse and Addiction. NIH Publication No. 11-4881.
- Walsh, S. (2015). FDA expands use of Vyvanse to treat binge-eating disorder.
- Center for Behavioral Health Statistics and Quality. (2015).
Behavioral health trends in the United States: Results from the 2014 National Survey on Drug Use and Health (HHS Publication No. SMA 15-4927, NSDUH Series H-50).
- Clemow, D.B., & Walker, D. J. (2015). The potential for misuse and abuse of medications in ADHD: A review. Journal of Postgraduate Medicine, 126(5), 64-81.